Idaho, 2025

Damaging Wind in Idaho, July 31, 2025

July 31, 2025 · NWS BOI · 1 event in 1 county or zone

On July 31st, a shortwave trough embedded in southwesterly flow aloft moved over southwestern Idaho. This forcing, paired with increasing moisture in the southwesterly flow, allowed for scattered thunderstorms to develop across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

On July 31st, a shortwave trough embedded in southwesterly flow aloft moved over southwestern Idaho. This forcing, paired with increasing moisture in the southwesterly flow, allowed for scattered thunderstorms to develop across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Jul 31, 1:16 PM MST, 3 hours 38 minutes earlier.

Area forecast discussion, Jul 31, 1:16 PM MST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Boise ID
216 PM MDT Thu Jul 31 2025

.SHORT TERM...Tonight through Saturday night...Thunderstorms
underway as of 2 PM MDT near the Nevada border and will continue
to develop further and advance north the rest of today as a
potent short wave trough comes in from the south. SPC
currently targets our Idaho zones for a marginal risk of severe
thunderstorms due to wind, while WPC targets the northern half
of the district for a marginal risk of excessive rain. A Flash
Flood Watch for burn scars is in effect in the excessive rain
area until 10 PM MDT, but hi-res models suggest heavy rains may
persist in Baker County until midnight PDT. Latest HRRR model
shows a line of thunderstorms around 5 PM MDT near the Snake
River, extending across southern Malheur and Harney Counties.
If they develop as HRRR shows, we would expect southerly
thunderstorm outflow winds to move out ahead of the northward-
moving storms. This would be most likely 5-6 PM MDT. The short
wave trough and most of the showers and storms should move north
of the CWA by sunrise, but another, weaker trough will come in
from the Pacific late Friday leading to isolated showers and
thunderstorms again, mainly in Oregon, and again on Saturday,
mainly in Idaho. Temperatures will cool Friday and stay several
degrees below normal Saturday.

.LONG TERM...Sunday through Thursday...Guidance continues to
indicate a shortwave trough digging into the area Sunday and
Monday, allowing for isolated afternoon showers/thunderstorms
mainly over Eastern OR on Sunday and across higher elevations
for Southeast OR and Southwest/West-Central ID on Monday. This
troughing pattern is expected to bring a slight cooling trend,
with peak temperatures dropping 5-10 degrees below normal
Monday and Tuesday. A large ridge over the Four Corners region
is expected to gradually build into the area Wednesday through
Thursday, returning a warming and drying trend with daytime
temperatures going back up into the 90s for most locations.
There is considerable guidance uncertainty over the arrival
of a longwave trough over the Northwest on Thursday, but higher
elevation showers/thunderstorms are possible.

&&

.AVIATION...Mostly VFR. Scattered showers/thunderstorms
developing across E Oregon and SW Idaho this afternoon.
Thunderstorms capable of 50 kt outflows, heavy rain, and hail,
resulting in MVFR conditions. Mountains locally obscured in
precip. Surface winds outside of outflows: SW-NW 5-15 kt this
afternoon. Winds aloft at 10kft MSL: Variable 5-15 kt.

KBOI...Generally VFR. Showers/thunderstorms developing today
late afternoon/evening around 00z and after (40-50% chance
until 04z). Thunderstorms will be capable of outflows up to
50kt, heavy rain, and hail. Surface winds outside of outflows:
W-NW 10-15 kt this afternoon/early evening.

Weekend Outlook...Isolated afternoon showers/thunderstorms
across E Oregon and SW Idaho each afternoon Friday through
Sunday, favoring E Oregon and higher terrain in SW Idaho
Saturday/Sunday. Thunderstorms capable of 30-40 kt outflows,
and heavy rain resulting in MVFR conditions and mountain
obscuration. Surface winds outside of outflows: NW-SW 5-15
kt each afternoon, variable 5-10 kt over nights.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...Red Flag Warning until midnight MDT tonight
     IDZ400-420-423-424-426.
     Flash Flood Watch until 10 PM MDT this evening IDZ011-013.
OR...Red Flag Warning until midnight MDT /11 PM PDT/ tonight
     ORZ670-672>675.
     Flash Flood Watch until 9 PM PDT this evening ORZ062.

&&

www.weather.gov/Boise

Interact with us via social media:
www.facebook.com/NWSBoise
www.x.com/NWSBoise

SHORT TERM...LC
LONG TERM....JY
AVIATION.....JY

In the hours before

Special weather statement, Jul 31, 3:16 PM MST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Boise ID
416 PM MDT Thu Jul 31 2025

IDZ011-013-312245-
West Central Mountains ID-Boise Mountains ID-
416 PM MDT Thu Jul 31 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL BOISE AND
SOUTHWESTERN VALLEY COUNTIES THROUGH 445 PM MDT...

At 415 PM MDT, Doppler radar was tracking a strong thunderstorm over
Monumental Peak, or 25 miles north of Lowman, moving west at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Areas of blowing dust possible. Minor
         damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Horsethief Reservoir around 430 PM MDT.
  Cascade around 440 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4484 11561 4459 11529 4452 11528 4452 11524
      4442 11522 4434 11530 4429 11524 4431 11522
      4428 11520 4429 11518 4425 11516 4414 11545
      4443 11614
TIME...MOT...LOC 2215Z 110DEG 21KT 4443 11574

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

SA
Special weather statement, Jul 31, 3:40 PM MST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Boise ID
440 PM MDT Thu Jul 31 2025

IDZ014>016-312330-
Upper Treasure Valley ID-Western Magic Valley ID-
Southwest Highlands ID-
440 PM MDT Thu Jul 31 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN TWIN FALLS...
SOUTHEASTERN ELMORE...EASTERN OWYHEE AND SOUTHWESTERN GOODING
COUNTIES THROUGH 530 PM MDT...

At 440 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Twentymile Butte, or 18 miles south of Glenns Ferry,
moving northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Areas of blowing dust reducing
         visibilities. Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Twentymile Butte around 450 PM MDT.
  Bliss around 520 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4266 11540 4308 11521 4307 11512 4292 11487
      4257 11483 4251 11498 4252 11503 4249 11504
      4242 11522
TIME...MOT...LOC 2240Z 212DEG 21KT 4270 11518

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

JM
Special weather statement, Jul 31, 3:43 PM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Boise ID
443 PM MDT Thu Jul 31 2025

IDZ014-312315-
Upper Treasure Valley ID-
443 PM MDT Thu Jul 31 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL ELMORE AND CENTRAL
OWYHEE COUNTIES THROUGH 515 PM MDT...

At 443 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bruneau Sand Dunes, or 13 miles south of Mountain Home, moving
northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Areas of blowing dust reducing
         visibilities.

This strong thunderstorm will be near...
  Mountain Home around 510 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4276 11571 4290 11609 4320 11586 4301 11535
TIME...MOT...LOC 2243Z 206DEG 16KT 4294 11573

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JM
Special weather statement, Jul 31, 4:18 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Boise ID
518 PM MDT Thu Jul 31 2025

IDZ011-033-312345-
West Central Mountains ID-Upper Weiser River ID-
518 PM MDT Thu Jul 31 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ADAMS COUNTY THROUGH 545
PM MDT...

At 517 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fruitvale, or 19 miles west of McCall. This thunderstorm was nearly
stationary.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Areas of blowing dust reducing
         visibilities. Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of central Adams
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4479 11634 4474 11658 4494 11673 4501 11636
TIME...MOT...LOC 2317Z 164DEG 4KT 4484 11649

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

BW
Special weather statement, Jul 31, 4:37 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Boise ID
537 PM MDT Thu Jul 31 2025

IDZ013-010000-
Boise Mountains ID-
537 PM MDT Thu Jul 31 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL ELMORE COUNTY
THROUGH 600 PM MDT...

At 536 PM MDT, Doppler radar was tracking a strong thunderstorm over
Rocky Bar, or 27 miles southeast of Idaho City. This thunderstorm was
nearly stationary.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Areas of blowing dust reducing
         visibilities. Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Rocky Bar around 540 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4371 11553 4380 11535 4367 11503 4346 11538
TIME...MOT...LOC 2336Z 326DEG 2KT 4367 11533

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

SA
Special weather statement, Jul 31, 4:54 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Boise ID
454 PM PDT Thu Jul 31 2025

ORZ063-010030-
Malheur County OR-
454 PM PDT Thu Jul 31 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MALHEUR COUNTY
THROUGH 530 PM PDT...

At 454 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Sacramento Hill, or 28 miles northeast of McDermitt,
moving north at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Areas of blowing dust reducing
         visibilities.

This strong thunderstorm will be near...
  Peacock Lake around 610 PM MDT.
  Five Points around 620 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4223 11726 4224 11758 4254 11766 4255 11717
TIME...MOT...LOC 2354Z 179DEG 14KT 4234 11742

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JM

The radar

The Boise radar (KCBX), 95 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Elmore

When
July 31, 4:54 PM MST
Where
Elmore County, 12.27 mi NNE of King Hill
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
43.170, -115.150

Deer Haven RAWS recorded a gust of 50 knots associated with a thunderstorm outflow.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2025Every state in 2025This day in weather historyWarnings in Idaho, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1294466.